Tornadoes · United States · California · 2008

EF0 tornado, March Afb to Alessandro, California, May 22, 2008

From March Afb to Alessandro, this EF0 tornado ran 0.9 miles across Riverside County on May 22, 2008, touching down at 4:30 PM PDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 22, 2008
Touchdown
4:30 PM PDT (23:30 UTC)
Lifted
4:36 PM PDT (23:36 UTC)
On the ground
6 minutes
Path length
0.9 miles (1.4 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Riverside County
Touchdown point
33.840, -117.230
Lift-off point
33.836, -117.245
Record number
0805221730-01

What the Weather Service recorded

A thunderstorm developed near Redlands around 3:30 PM and quickly became severe as it moved south-southwest toward Moreno Valley along the Elsinore Convergence Zone. This storm produced large swaths of hail, flash flooding, and at least four tornadoes.

Observations from KRIV indicate that this tornado touched down at 4:30 PM approximately four miles southeast of the March ARB and was on the ground for six minutes. No reports of damage were received and this tornado was rated EF-0 tornado. The exact path of this tornado is not known.

Photos and video of the EF-2 tornado all show a separate tornado occurring in its vicinity at the same time. Based on photographic evidence and eyewitness accounts, this separate tornado would be the third tornado produced by the storm. The exact path is not known, however several videos indicate that this tornado was just west of Interstate 215 in close proximity to the Riverside National Cemetery. No reports of damage were received and this tornado was rated EF-0.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
19:01 UTC19:49 UTCFlash Flood WarningSGX
19:05 UTC19:45 UTCSevere Thunderstorm WarningSGX
19:55 UTC22:00 UTCFlash Flood WarningSGX
22:46 UTC23:30 UTCSevere Thunderstorm WarningSGX
22:50 UTC00:15 UTCFlash Flood WarningSGX
23:29 UTC00:15 UTCSevere Thunderstorm WarningSGX
23:45 UTC00:00 UTCTornado WarningSGX
23:56 UTC00:30 UTCTornado WarningSGX
00:01 UTC01:30 UTCFlash Flood WarningSGX
00:16 UTC00:45 UTCTornado WarningSGX
00:34 UTC01:00 UTCTornado WarningSGX
01:18 UTC02:45 UTCFlash Flood WarningSGX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:59 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the tornado touched down at May 22, 1:30 PM PDT, 3 hours earlier.

Area forecast discussion, May 22, 1:30 PM PDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
130 PM PDT THU MAY 22 2008

.SYNOPSIS...
COOL AND UNSETTLED WEATHER IS EXPECTED THROUGH THE WEEKEND AS A
STRONG TROUGH OF LOW PRESSURE DEVELOPS OVER THE SOUTHWEST STATES.
THIS LOW PRESSURE SYSTEM WILL BRING A CHANCE OF SHOWERS OR
THUNDERSTORMS AT TIMES LATE THIS AFTERNOON THROUGH SUNDAY. THE
TROUGH OF LOW PRESSURE WILL BEGIN TO WEAKEN EARLY NEXT WEEK WITH
SLOW WARMING FOR INLAND AREAS AND A PERSISTENT DEEP MARINE LAYER
WEST OF THE MOUNTAINS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE LAYER DEEPENED TO NEARLY 5000 FEET THIS AFTERNOON IN RESPONSE
TO THE UPPER LOW PRESSURE SYSTEM MOVING INTO THE AREA FROM THE
NORTHEAST. NORTHWEST TO SOUTHEAST BAND OF SHOWERS AND THUNDERSTORMS
WAS MOVING SOUTH FROM RIVERSIDE COUNTY INTO NORTHERN SAN DIEGO
COUNTY AROUND NOON TODAY. THUNDERSTORMS IN THIS BAND WAS PRODUCING
PEA SIZE HAIL IN SOME PORTIONS OF SOUTHERN RIVERSIDE COUNTY.

UPPER LOW OVER THE GREAT BASIN CONTINUES TO DRIFT WESTWARD AND
SHOULD BE ALONG THE CALIFORNIA COAST OVER THE WEEKEND. MODELS DIFFER
ON WHERE THE LOW WILL END UP WITH THE NAM A LITTLE FURTHER SOUTH
NEAR POINT CONCEPTION WHERE AS THE GFS PLACES THE LOW FURTHER NORTH
NEAR THE BAY AREA. THIS LOW SHOULD DOMINATE THROUGH THE WEEKEND WITH
BELOW SEASONAL TEMPERATURES...SHOWERS AND THUNDERSTORMS ESPECIALLY
FOR THE MOUNTAINS AND SOME SNOW OVER THE HIGHER ELEVATIONS OF THE
MOUNTAINS.

THE GFS INDICATE THE UPPER LOW WILL DRIFT INLAND AND NORTHEAST NEXT
WEEK WITH RISING HEIGHTS ALONG WITH SOME WARMING OVER THE AREA.
TEMPERATURES SHOULD CLIMB BACK TO MORE SEASONAL BY THE MIDDLE OF
NEXT WEEK.

&&

.AVIATION...
222030Z...A LINE OF SHOWERS AND TSTORMS EXTENDING FROM ORANGE COUNTY
TO EL CENTRO WILL CONTINUE TO MOVE SOUTHWEST THIS AFTERNOON AND
DISSIPATE LATER THIS AFTERNOON. TSTORMS CAN PRODUCE SEVERE WEATHER.
THE MARINE LAYER CLOUD DECK WILL BE DISRUPTED AND LOW CLOUDS WILL BE
VARIABLE IN THE COASTAL BASIN WITH CEILINGS BETWEEN 2500-3500 FEET.
COLD AIR ALOFT WILL PRODUCE SOME SHOWERS AND A FEW TSTORMS TONIGHT
AND FRI MORNING ACROSS THE REGION...THEN CHANCES FOR SHOWERS AND
TSTORMS WILL GRADUALLY DECREASE THROUGH SAT.

&&

.MARINE...
222030Z...MIXED SWELL FROM THE SOUTH AND NORTHWEST WILL BRING LARGE
SURF TO THE BEACHES. SURF IS EXPECTED TO BE 4 TO 7 FEET WITH SETS TO
8 FEET WITH A HIGH SURF ADVISORY TODAY THROUGH EARLY TONIGHT. THE
SURF WILL DECREASE TONIGHT THROUGH FRI. THE LARGE SWELL HAS CREATED
A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS THROUGH TONIGHT. THE SWELL
WILL GRADUALLY DECREASE TONIGHT. COLD UNSTABLE AIR WILL PRODUCE
ISOLATED TSTORMS OVER THE WATERS MAINLY THIS AFTERNOON THROUGH FRI
MORNING AND THE POSSIBILITY OF WATERSPOUTS...SEE LAXMWSSGX.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

     HIGH SURF ADVISORY UNTIL 1 AM PDT FRIDAY FOR
     ORANGE COUNTY COASTAL AREAS-
     SAN DIEGO COUNTY COASTAL AREAS...SEE LAXCFWSGX AND LAXSRFSGX.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PDT FRIDAY
     FOR THE INNER AND OUTER WATERS...LAXMWWSGX AND LAXCWFSGX.

     MARINE WEATHER STATEMENT FOR THUNDERSTORMS OVER THE COASTAL
     WATERS...LAXMWSSGX

     SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

PUBLIC/FIRE WEATHER...HORTON
AVIATION/MARINE...MM

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, May 22, 4:00 PM PDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT THU MAY 22 2008

CAZ042-043-048-050-055-056-057-058-060-061-062-231200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT WITH SNOW ABOVE 6000
FEET.

HIGH SURF ADVISORY FOR COASTAL AREAS.

SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.

THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY MORNING.

SNOW SHOWERS ARE POSSIBLE ABOVE 6500 FT IN THE SAN GORGONIO
WILDERNESS AND ON MOUNT SAN JACINTO THROUGH SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MOEDE

In the hours before

Local storm report, May 22, 12:15 PM PDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1215 PM PDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             MURRIETA                33.56N 117.21W
05/22/2008  E0.75 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            DIME-SIZED HAIL. ONE HALF INCH RAIN.

&&

ML
Local storm report, May 22, 12:31 PM PDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1231 PM PDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      7 NNE MISSION VIEJO     33.71N 117.61W
05/22/2008                   ORANGE             CA   LAW ENFORCEMENT

            POSSIBLE DAMAGE TO A 2-STORY HOUSE FROM A MUDSLIDE OR
            DEBRIS FLOW ON MODJESKA CANYON RD.

&&

SCV
Local storm report, May 22, 12:34 PM PDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1234 PM PDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     FLASH FLOOD      PORTOLA HILLS           33.68N 117.63W
05/22/2008                   ORANGE             CA   LAW ENFORCEMENT

            LIVE OAK CANYON RD IS CLOSED DUE TO MULTIPLE FLASH
            FLOODS. ROADWAY IN UNDER 4 FEET OF WATER.

&&

SCV
Local storm report, May 22, 4:11 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
411 PM PDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLASH FLOOD      8 SSW LAKE HENSHAW      33.13N 116.81W
05/22/2008                   SAN DIEGO          CA   LAW ENFORCEMENT

            FLASH FLOODS REPORTED AT BLACK CANYON ROAD AND SUTHERLAND
            DAM ROAD.

0129 PM     FLASH FLOOD      7 WNW JULIAN            33.11N 116.70W
05/22/2008                   SAN DIEGO          CA   LAW ENFORCEMENT

            SEVERAL FLASH FLOODS REPORTED WEST OF SANTA YSABEL ALONG
            HIGHWAY 78.

&&

SCV
Local storm report, May 22, 4:12 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
412 PM PDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     HAIL             MURRIETA                33.56N 117.21W
05/22/2008  E0.75 INCH       RIVERSIDE          CA   TRAINED SPOTTER

            DIME-SIZED HAIL. ONE HALF INCH RAIN.

1210 PM     FLASH FLOOD      7 NNE MISSION VIEJO     33.71N 117.61W
05/22/2008                   ORANGE             CA   LAW ENFORCEMENT

            POSSIBLE DAMAGE TO A 2-STORY HOUSE FROM A MUDSLIDE OR
            DEBRIS FLOW ON MODJESKA CANYON RD.

1222 PM     FLASH FLOOD      PORTOLA HILLS           33.68N 117.63W
05/22/2008                   ORANGE             CA   LAW ENFORCEMENT

            LIVE OAK CANYON RD IS CLOSED DUE TO MULTIPLE FLASH
            FLOODS. ROADWAY IN UNDER 4 FEET OF WATER.

0125 PM     FLASH FLOOD      8 SSW LAKE HENSHAW      33.13N 116.81W
05/22/2008                   SAN DIEGO          CA   LAW ENFORCEMENT

            FLASH FLOODS REPORTED AT BLACK CANYON ROAD AND SUTHERLAND
            DAM ROAD.

0129 PM     FLASH FLOOD      7 WNW JULIAN            33.11N 116.70W
05/22/2008                   SAN DIEGO          CA   LAW ENFORCEMENT

            SEVERAL FLASH FLOODS REPORTED WEST OF SANTA YSABEL ALONG
            HIGHWAY 78.

&&

SCV
Local storm report, May 22, 4:24 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
424 PM PDT THU MAY 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             CALIMESA                34.00N 117.04W
05/22/2008  E0.75 INCH       RIVERSIDE          CA   PUBLIC

            3/4 INCH DIAMETER HAIL. HAIL ACCUMULATED 2-3 INCHES IN
            DEPTH. PUBLIC REPORT.

&&

ML

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

San Diego, CA (KNKX), 12:00Z

11.5 hours before the tornado, 115 km from the path. May 22, 2008.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2008-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -3, lifted condensation level 720 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, San Diego, CA at 12:00Z on 2008-05-22The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -7 square meters per square second, 0 to 6 km bulk shear 105 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-3 J/kg
Surface CAPE
4 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
105 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

San Diego, CA (KNKX), 00:00Z

0.5 hours after it, 115 km from the path. May 23, 2008.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2008-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -63852, lifted condensation level 4969 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, San Diego, CA at 00:00Z on 2008-05-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -33 square meters per square second, 0 to 6 km bulk shear 41 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-63852 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
4969 m above ground
0-6 km bulk shear
41 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The surface observations

March Afb/Riverside (RIV), 7 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:55 UTC65.4842.62 3 kt997.3
22:55 UTC61.746.58180° 13 kt996.6VCSH
23:30 UTC60.846.4360° 7 kt997.3+FC TS
23:38 UTC60.846.430° 8 kt997.6-TSRA
23:44 UTC60.848.2100° 10 kt14997.6+FC TSRAGS
23:50 UTC60.848.2110° 26 kt31997.3+FC TSRAGR
23:55 UTC5949100° 20 kt31997.6+FC -TSRA
00:03 UTC55.450110° 12 kt998-TSRA
00:14 UTC51.846.4160° 15 kt20998-TSRA
00:55 UTC52.1644.78200° 6 kt998.3TS VCSH
01:04 UTC53.646.450° 6 kt998.6-TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Santa Ana Mts radar (KSOX), 37 km away, was scanning. The volume nearest the touchdown began at 23:29 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:55 UTCHAIL 0.75CalimesaRiverside, CA3/4 INCH DIAMETER HAIL. HAIL ACCUMULATED 2-3 INCHES IN DEPTH. PUBLIC REPORT.
23:25 UTCFLASH FLOODMoreno ValleyRiverside, CAFLASH FLOODING FORCED THE CLOSURE OF REDLANDS BLVD BETWEEN BAY AVENUE AND ALLESANDRO BLVD. TIME WAS ESTIMATED.
23:30 UTCTORNADO4 Se March AfbRiverside, CAOBSERVERS AT KRIV IN THE MORENO VALLEY AREA REPORTED A TORNADO
23:42 UTCTORNADOMarch AfbRiverside, CAOBSERVERS AT KRIV IN THE MORENO VALLEY AREA REPORTED A TORNADO
23:45 UTCHAIL 0.5Moreno ValleyRiverside, CA
23:50 UTCHAIL 0.88Moreno ValleyRiverside, CANICKEL SIZE HAIL REPORTED JUST EAST OF MARCH FIELD. TIME ESTIMATED.
00:40 UTCFUNNEL CLOUDLake ElsinoreRiverside, CAA FUNNEL CLOUD WAS REPORTED OVER INTERSTATE 15 NEAR LAKE ELSINORE.
01:10 UTCFLASH FLOODOntarioSan Bernardino, CAREPORTS OF FLOODED LANES AT THE INTERSTATE 10 AND 15 TRANSITION.
01:11 UTCFLASH FLOODColtonSan Bernardino, CASEVERE FLASH FLOODING REPORTED IN COLTON WITH WATER UP TO THE HOODS OF VEHICLE.
01:24 UTCFLASH FLOODRiversideRiverside, CAWATER 2 FEET DEEP WAS REPORTED ACROSS ALL LANES OF INTERSTATE 215 JUST SOUTH OF COLUMBIA AVE.
01:40 UTCFLASH FLOOD3 Ne RubidouxRiverside, CAHOME OWNER REPORTS HOUSE FLOODING NEAR CRESTMORE.
01:45 UTCFLASH FLOODRiversideRiverside, CABUILDING FLOODED ON CHICAGO AVENUE NEAR THE 60 AND 215 FREEWAYS.
01:48 UTCFLASH FLOOD2 E ColtonSan Bernardino, CAVEHICLES STUCK IN FLOOD WATERS ON INTERSTATE 10 NEAR WATERMAN AVENUE.
01:53 UTCFLASH FLOOD2 Nw Lake ElsinoreRiverside, CAVEHICLE STUCK IN FLASH FLOOD ON HOSTETTLER ROAD AT TEMESCAL CANYON ROAD.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2008 tornado in CaliforniaEvery tornado in California since 1950Warnings in force in California nowThe forecast where you are

The other tornadoes of May 22, 2008

27 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2211:26 AM MDTEF3Weld, CO38.71,760178$147 million
May 2212:30 PM MDTEF1Weld, CO0.11001
May 2212:58 PM MDTEF0Albany, WY0.050
May 2212:58 PM MDTEF2Albany, WY25.11001$300,000
May 223:45 PM CDTEF0Gove, KS0.510
May 224:07 PM CDTEF0Gove, KS3.050
May 225:11 PM CDTEF1Sheridan, KS17.6400$500,000
May 225:25 PM CDTEF0Gove, KS10.775$25,000
May 224:29 PM MDTEF0Chase, NE0.150
May 225:32 PM CDTEF0Lane, KS5.4100
May 225:48 PM CDTEF1Decatur, KS12.5300$1.0 million
May 225:55 PM CDTEF2Sheridan, KS9.4300$750,000
May 226:08 PM CDTEF1Gove, KS8.0200$150,000
May 226:18 PM CDTEF0Sheridan, KS2.075
May 226:20 PM CDTEF0Sheridan, KS0.550
May 226:26 PM CDTEF0Trego, KS5.0100
May 226:31 PM CDTEF1Decatur, KS to NE34.0400$1.9 million
May 226:32 PM CDTEF0Gove, KS0.525
May 224:42 PM PDTEF2Riverside, CA2.8751$350,000
May 224:50 PM PDTEF0Riverside, CA1.020
May 225:40 PM PDTEF0Riverside, CA0.410
May 228:00 PM CDTEF1Ness, KS3.5150
May 228:05 PM CDTEF0Lane, KS1.4100
May 228:42 PM CDTEF0Trego, KS6.9150
May 228:57 PM CDTEF1Trego, KS3.0300
May 228:28 PM MDTEF1Laramie, WY0.750$20,000
May 228:32 PM MDTEF0Laramie, WY0.330

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.